Alert archive / Vermont / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 42, NWS Burlington, VT

July 23, 20166 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 23, 2016, 4:25 PM EDT for 6 counties in Vermont. It was in force for 65 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2016, 4:25 PM EDT (20:25 UTC)
Expired
Jul 23, 2016, 5:30 PM EDT
In force
65 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Addison County, VT, Caledonia County, VT, Orange County, VT, Rutland County, VT, Washington County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 92 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:27 PM EDTTSTM WND DMGBrookfield, VTREPORTS OF NUMEROUS TREES DOWNED OR SNAPPED ALONG INTERSTATE 89 BEWTEEN MILE MARKERS 50 IN BARRE TO MILE MARKER 25 NEAR BETHEL
Jul 23, 4:40 PM EDTTSTM WND DMGBraintree, VTTREES DOWN...POWER LINES DOWN
Jul 23, 4:40 PM EDTHAIL 0.25Braintree, VTTREES DOWN...POWER LINES DOWN
Jul 23, 4:52 PM EDTTSTM WND DMG4 Ssw Pittsfield, VTTREES DOWN ON CRICKET HILL ROAD
Jul 23, 4:55 PM EDTTSTM WND DMGThetford Center, VTTREES DOWN
Jul 23, 5:20 PM EDTTSTM WND DMG2 Wnw Sharon, VTTREES DOWN ON I-89 AT MILE MARKER 15.8 SOUTHBOUND.
Jul 23, 5:20 PM EDTTSTM WND DMGRoyalton, VTTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:10 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS51 KBTV 232025
SVRBTV
VTC001-005-017-021-023-027-232130-
/O.NEW.KBTV.SV.W.0042.160723T2025Z-160723T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
425 PM EDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WINDSOR COUNTY IN SOUTHERN VERMONT...
  ORANGE COUNTY IN CENTRAL VERMONT...
  CENTRAL WASHINGTON COUNTY IN CENTRAL VERMONT...
  SOUTHEASTERN ADDISON COUNTY IN CENTRAL VERMONT...
  SOUTHERN CALEDONIA COUNTY IN NORTHEASTERN VERMONT...
  NORTHEASTERN RUTLAND COUNTY IN SOUTHERN VERMONT...

* UNTIL 530 PM EDT

* AT 425 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NORTH MONTPELIER TO EAST ROXBURY TO SALISBURY...
  MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BARRE...MONTPELIER...CHELSEA...ORANGE...HARTFORD...RANDOLPH...
  NORWICH...HARTLAND...WILLIAMSTOWN...BERLIN...BRADFORD...ROYALTON...
  EAST MONTPELIER...BETHEL...WARREN...CALAIS...SHARON...CORINTH...
  BROOKFIELD AND TUNBRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4434 7198 4432 7203 4428 7207 4419 7207
      4413 7203 4411 7206 4408 7203 4401 7211
      4396 7210 4386 7219 4377 7221 4370 7231
      4360 7234 4358 7238 4353 7239 4389 7325
      4415 7282 4440 7253 4437 7186 4435 7184
TIME...MOT...LOC 2025Z 293DEG 29KT 4430 7243 4407 7265 4390 7309 

HAIL...<.75IN
WIND...60MPH
 
$$

LAHIFF/NEILES
1 follow-up statement
398 
WWUS51 KBTV 232048
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
448 PM EDT SAT JUL 23 2016

VTC001-005-017-021-023-027-232130-
/O.CON.KBTV.SV.W.0042.000000T0000Z-160723T2130Z/
WINDSOR VT-ORANGE VT-WASHINGTON VT-ADDISON VT-CALEDONIA VT-
RUTLAND VT-
448 PM EDT SAT JUL 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHERN WINDSOR...ORANGE...SOUTHEASTERN WASHINGTON...
SOUTHEASTERN ADDISON...SOUTHWESTERN CALEDONIA AND NORTHEASTERN
RUTLAND COUNTIES...

AT 448 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RICKER STATE PARK TO NEAR CHELSEA TO NEAR GOSHEN...
MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BARRE...CHELSEA...ORANGE...HARTFORD...RANDOLPH...NORWICH...
HARTLAND...WILLIAMSTOWN...BRADFORD...ROYALTON...BETHEL...SHARON...
CORINTH...BROOKFIELD...TUNBRIDGE...PLAINFIELD...TOPSHAM...
ROCHESTER...STRAFFORD AND WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4419 7207 4413 7203 4411 7206 4408 7203
      4401 7211 4396 7210 4386 7219 4377 7221
      4370 7231 4360 7234 4358 7238 4353 7239
      4383 7312 4410 7272 4431 7242 4430 7205
      4428 7207
TIME...MOT...LOC 2048Z 293DEG 29KT 4425 7226 4402 7248 4385 7292 

HAIL...<.75IN
WIND...60MPH
 
$$

LAHIFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:49 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 23, 3:49 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
349 PM EDT Sat Jul 23 2016

.SYNOPSIS...
More scattered showers and thunderstorms are expected across the
North Country through this evening. Clearing and patchy fog
overnight. Sunday looks mostly sunny and seasonable under hand
yet another possibility of showers and thunderstorms late Monday.
Warm and mostly dry summer weather looks like it will continue Tue
and Wed.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 344 PM EDT Saturday...On-going line of storms along
international border moving ese and should exit into NH by 00z
SUN then gradual clearing...esp NY state with some residual
cloudiness in cent/ern VT. Patchy dense fog likely in normal climo
locales and likely lasting til aft 9 am in deepest valleys.

.Sunday...High pressure at all levels will allow plenty of sun with
850mb temps 15-16C and 925mb of 18-19c suggest mid 80s and much of
guidance has low 80s...thus nudged up deg/two.

.Sunday night...Upper Ridge dampens and passes FA with some embedded
energy, return flow aloft and deep moisture thus chance of showers
and possible elevated convection toward Monday morning which will
complicate matters for Monday.under "Marginal Risk" of severe
thunderstorms and we are in good agreement.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 344 PM EDT Saturday...Rather busy with current severe
weather...thus bnorrowing from previouss shift with some edits
here and there. The end result...looks more uncertain than the
last few days here.

For days, guidance has been indicating unsettled conditions (eg:
showers and t-storms) to be possible. Still, things are not totally
clear. What I do expect is that a fairly robust shortwave will be
approaching the region late in the day. This will sync up daytime
heating with the best dynamics aloft. Models do indicate surface
based instability of probably 1000-1500 J/kg (NAM as typical is
higher) due to a warmer and more humid airmass getting into place.
Just how much instability we achieve will be related to how much sun
we see. 925mb temperatures are expected to become very warm -perhaps
23 to 25C. Under perfect atmospheric mixing conditions, this would
result in temperatures at the valley floor pushing into the mid 90s!
However, it appears we'll have a good amount of clouds to restrict
heating to a degree. Though we should still easily reach the mid
80s.  The 0-6km bulk shear values are in the marginal level for
getting storms to become on the strong side.  SPC does have the
region in a marginal risk, but they also have some concerns about
the mix of ingredients lining up perfectly to develop severe t-
storms. Evaluation of various forecast sounding for Monday have some
"goofiness" (thats a technical term, by the way) showing in the
profiles. Not sure if that is due to convection within the models,
or if it's a sign that despite the very warm air aloft, we'll have
some inversion in place to restrict mixing, which in turn means
restricted convection.  At this point, will play the middle ground,
and keep PoPs in the 40-55% range and see how future guidance
trends.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 344 PM EDT Saturday...Decent agreement with the 00z and
12z suites of models, and much of the week should be relatively
quiet, but feature more or less typical summer weather. Most of
the week we'll see temperatures running a bit above normal. Looks
sunny and warm for both Tuesday and Wednesday. GFS and ECMWF start
to advect in some moisture for Thursday, along with having a
little more troughiness develop and perhaps a weak front sliding
down from Quebec. Thus it appears we'll see some showers and
t-storms around. At this point, they appear to be of the garden
variety as I don't see strong dynamics in place. Kept with a model
blend and painted in 30-40% PoPs.

More uncertain on Friday and Saturday with general trofiness
dropping into somewhat humid airmass for threat of showers and
thunderstorms friday and saturday but confidence is lower than mid
weeks forecast.

&&

.AVIATION /20Z Saturday THROUGH Thursday/...
Through 18z Sunday...Mainly VFR but scattered brief MVFR/IFR in
stronger showers and thunderstorms moving n to s thru 23z. High
pressure starts to move in from the NW overnight with light winds
and patchy dense fog and LIFR forming again 06-12Z at KSLK and
KMPV.

Winds generally light west to northwest at 5 to 10 knots.

Outlook 18z Sunday through Tuesday...

Sun...Mainly VFR under weak high pressure.

Mon/Monday night...VFR with scattered brief MVFR/IFR in showers
and thunderstorms with frontal passage.

Tuesday...VFR/high pressure.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Sisson/SLW
NEAR TERM...Lahiff/SLW
SHORT TERM...Nash/SLW
LONG TERM...Nash/SLW
AVIATION...Sisson/SLW
Hazardous weather outlook, Jul 23, 3:38 AM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
338 AM EDT SAT JUL 23 2016

NYZ026>031-034-035-087-VTZ001>012-016>019-240900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
338 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY THIS
AFTERNOON. A FEW STORMS MAY BE SEVERE...CAPABLE OF PRODUCING
STRONG GUSTY WINDS...HAIL...DANGEROUS LIGHTNING AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY. A COUPLE
STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 23, 3:52 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
352 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     PERU                    44.58N  73.53W
07/23/2016                   CLINTON            NY   PUBLIC

            TREES DOWN

&&

EVENT NUMBER BTV1600621

VERASAMY
Local storm report, Jul 23, 4:02 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
402 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     2 NE DICKINSON          44.77N  74.53W
07/23/2016                   FRANKLIN           NY   GOLF COURSE

            TREES DOWN ON COURSE AND DIME SIZED HAIL

&&

EVENT NUMBER BTV1600622

JMG
Local storm report, Jul 23, 4:04 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
404 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     1 SW COLCHESTER         44.53N  73.16W
07/23/2016                   CHITTENDEN         VT   NWS EMPLOYEE

            TREES DOWN...RT 2A BLOCKED.

&&

EVENT NUMBER BTV1600623

VERASAMY
Local storm report, Jul 23, 4:05 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     PERU                    44.58N  73.53W
07/23/2016                   CLINTON            NY   PUBLIC

            TREES DOWN

&&

CORRECTED EVENT TIME

EVENT NUMBER BTV1600621

VERASAMY
Local storm report, Jul 23, 4:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
421 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     GRAND ISLE              44.72N  73.29W
07/23/2016                   GRAND ISLE         VT   BROADCAST MEDIA

            TREES DOWN

&&

EVENT NUMBER BTV1600624

VERASAMY
Local storm report, Jul 23, 4:25 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
425 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     LINCOLN                 44.11N  73.00W
07/23/2016  E60 MPH          ADDISON            VT   PUBLIC

            SHINGLES BLOWN OFF ROOF...POWER IS OUT.

&&

EVENT NUMBER BTV1600625

VERASAMY

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:24 PM EDTSpecial Weather StatementBTVLamoille66 min
Jul 22, 8:59 PM EDTSevere Thunderstorm WarningBTVCaledonia, Lamoille, Washington61 min
Jul 22, 9:42 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle, Lamoille, Washington63 min
Jul 22, 10:06 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden54 min
Jul 22, 10:43 PM EDTSevere Thunderstorm WarningBTVCaledonia, Chittenden, Essex, Franklin, Grand Isle, Lamoille and 2 more92 min
Jul 22, 10:56 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Lamoille, Orange, Rutland and 2 more94 min
Jul 23, 12:28 AM EDTSpecial Weather StatementBTVOrange62 min
Jul 23, 12:34 PM EDTSpecial Weather StatementBTVLamoille56 min
Jul 23, 2:36 PM EDTSevere Thunderstorm WarningBTVGrand Isle54 min
Jul 23, 3:01 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Franklin, Grand Isle, Lamoille59 min
Jul 23, 3:35 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Orange, Rutland, Washington, Windsor55 min
Jul 23, 5:13 PM EDTSpecial Weather StatementBTVWindsor47 min
Jul 23, 5:19 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor26 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.